Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 96, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at May 17, 2017, 8:06 PM CDT for 4 counties in Wisconsin. It was in force for 54 min. 11 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 17, 2017, 8:06 PM CDT (01:06 UTC)
- Expired
- May 17, 2017, 9:00 PM CDT
- In force
- 54 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Adams County, WI, Jackson County, WI, Juneau County, WI, Monroe County, WI
The radar
The La Crosse radar (KARX), 78 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 8:24 PM CDT | TSTM WND GST 45 | 1 E Hillsboro, WI | |
| May 17, 8:24 PM CDT | HAIL 0.25 | 1 E Hillsboro, WI | |
| May 17, 8:30 PM CDT | TSTM WND DMG | 4 Ssw Mauston, WI | BARN DESTROYED. RELAYED VIA DISPATCH CENTER. |
| May 17, 8:37 PM CDT | TSTM WND GST 50 | 1 Sw Tomah, WI | |
| May 17, 8:38 PM CDT | TSTM WND DMG | Mauston, WI | LOTS OF TREES AND POWER LINES DOWN |
| May 17, 8:38 PM CDT | TSTM WND DMG | Mauston, WI | LOTS OF TREES AND POWER LINES DOWN. |
| May 17, 8:40 PM CDT | TSTM WND DMG | Hustler, WI | TREES BLOWN DOWN |
| May 17, 8:40 PM CDT | TSTM WND DMG | Hustler, WI | TREES BLOWN DOWN. |
| May 17, 8:43 PM CDT | TSTM WND DMG | 3 W Brooks, WI | TREES BLOWN DOWN IN EASTON. |
| May 17, 8:43 PM CDT | TSTM WND DMG | 4 W Brooks, WI | TREES BLOWN DOWN IN EASTON |
| May 17, 9:05 PM CDT | HAIL 0.88 | 3 E Big Flats, WI | MOSTLY PEA SIZE HAIL, BUT A FEW PENNY TO NICKEL SIZE STONES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 3:13 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.1 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 483 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 1467 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 202 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 7.7
The text
As transmitted.
028
WUUS53 KARX 180106
SVRARX
WIC001-053-057-081-180200-
/O.NEW.KARX.SV.W.0096.170518T0106Z-170518T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
806 PM CDT WED MAY 17 2017
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Southeastern Jackson County in west central Wisconsin...
Juneau County in central Wisconsin...
Adams County in central Wisconsin...
Eastern Monroe County in west central Wisconsin...
* Until 900 PM CDT
* At 806 PM CDT, severe thunderstorms were located along a line
extending from near Cashton to 7 miles southwest of Hillsboro to
Spring Green, moving north at 80 mph.
HAZARD...70 mph wind gusts.
SOURCE...Law enforcement. Many power lines and trees are downed in
Richland county in southwest Wisconsin.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Severe thunderstorms will be near...
Elroy and Wonewoc around 815 PM CDT.
Fort Mc Coy around 820 PM CDT.
Mauston, Tomah and New Lisbon around 825 PM CDT.
Millston and Dellwood around 830 PM CDT.
Necedah around 835 PM CDT.
New Rome around 845 PM CDT.
Friendship and Adams around 850 PM CDT.
Other locations impacted by these severe thunderstorms include
Glendale, Lemonweir, Strongs Prairie, Big Flats and Lindina.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a DANGEROUS SITUATION. SEEK SHELTER NOW inside a
sturdy structure and stay away from windows!
&&
A tornado watch remains in effect until 1100 PM CDT for central,
southwestern and west central Wisconsin.
LAT...LON 4364 9031 4373 9031 4373 9035 4398 9076
4442 9054 4442 9032 4425 9032 4425 8960
4364 8960
TIME...MOT...LOC 0106Z 201DEG 69KT 4376 9085 4357 9042 4319 9009
HAIL...<.75IN
WIND...70MPH
$$
DAB3 follow-up statements
250
WWUS53 KARX 180122
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
822 PM CDT WED MAY 17 2017
WIC001-053-057-081-180200-
/O.CON.KARX.SV.W.0096.000000T0000Z-170518T0200Z/
Jackson WI-Juneau WI-Adams WI-Monroe WI-
822 PM CDT WED MAY 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTHEASTERN JACKSON...JUNEAU...ADAMS AND EASTERN MONROE
COUNTIES...
At 818 PM CDT, severe thunderstorms were located along a line
extending from La Crosse, to Reedsburg, moving northeast at 60 mph.
HAZARD...70 mph wind gusts.
SOURCE...Law enforcement. Trees damage has been reported in
Hillsboro and winds estimated at 50 to 60 mph in Melvina in
Monroe county.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
These severe storms will be near...
Elroy around 825 PM CDT.
Fort Mc Coy around 830 PM CDT.
Tomah, Mauston and New Lisbon around 835 PM CDT.
Dellwood and Necedah around 845 PM CDT.
Friendship and Adams around 850 PM CDT.
New Rome around 900 PM CDT.
Other locations impacted by these severe thunderstorms include
Glendale, Lemonweir, Strongs Prairie, Big Flats and Lindina.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a DANGEROUS SITUATION. SEEK SHELTER NOW inside a
sturdy structure and stay away from windows.
&&
A tornado watch remains in effect until 1100 PM CDT for central,
southwestern and west central Wisconsin.
LAT...LON 4364 9031 4373 9031 4373 9035 4398 9076
4442 9054 4442 9032 4425 9032 4425 8960
4364 8960
TIME...MOT...LOC 0118Z 209DEG 50KT 4382 9067 4363 9024 4325 8991
HAIL...<.75IN
WIND...70MPH
$$
DAB515
WWUS53 KARX 180139
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
839 PM CDT WED MAY 17 2017
WIC001-053-057-081-180200-
/O.CON.KARX.SV.W.0096.000000T0000Z-170518T0200Z/
Jackson WI-Juneau WI-Adams WI-Monroe WI-
839 PM CDT WED MAY 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTHEASTERN JACKSON...JUNEAU...ADAMS AND NORTHEASTERN MONROE
COUNTIES...
At 835 PM CDT, severe thunderstorms were located along a line
extending from near Millston to near Mauston to Wisconsin Dells,
moving northeast at 65 mph.
HAZARD...70 mph wind gusts.
SOURCE...Law enforcement. Power lines and trees have been reported
down near Mauston at 835 pm. 50 mph wind gusts were
reported near Tomah at 835 pm.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
These severe storms will be near...
Dellwood and Necedah around 845 PM CDT.
Friendship and Adams around 850 PM CDT.
Other locations impacted by these severe thunderstorms include
Lemonweir, Strongs Prairie, Big Flats, Lindina and Camp Douglas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a DANGEROUS SITUATION. SEEK SHELTER NOW inside a
sturdy structure and stay away from windows.
&&
A tornado watch remains in effect until 1100 PM CDT for central and
west central Wisconsin.
LAT...LON 4364 9007 4373 9022 4379 9034 4398 9076
4442 9054 4442 9032 4425 9032 4425 8960
4364 8960
TIME...MOT...LOC 0135Z 218DEG 56KT 4412 9064 4382 9000 4361 8976
HAIL...<.75IN
WIND...70MPH
$$
DAB929
WWUS53 KARX 180149
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
849 PM CDT WED MAY 17 2017
WIC001-053-057-081-180200-
/O.CON.KARX.SV.W.0096.000000T0000Z-170518T0200Z/
Jackson WI-Juneau WI-Adams WI-Monroe WI-
849 PM CDT WED MAY 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTHEASTERN JACKSON...JUNEAU...ADAMS AND NORTHEASTERN MONROE
COUNTIES...
At 848 PM CDT, severe thunderstorms were located along a line
extending from 8 miles northeast of Millston to Adams to 11 miles
southwest of Westfield, moving northeast at 65 mph.
HAZARD...70 mph wind gusts.
SOURCE...Law enforcement. Power lines and trees have been reported
down near Mauston at 835 pm. 50 mph wind gusts were
reported near Tomah at 835 pm.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
These severe thunderstorms will remain over mainly rural areas of
southeastern Jackson...Juneau...Adams and northeastern Monroe
Counties, including the following locations: Strongs Prairie, Big
Flats, Lyndon Station, Kelly and Warrens.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a DANGEROUS SITUATION. SEEK SHELTER NOW inside a
sturdy structure and stay away from windows.
&&
A tornado watch remains in effect until 100 AM CDT for central and
west central Wisconsin.
LAT...LON 4364 8989 4379 8997 4393 9026 4413 9068
4442 9054 4442 9032 4425 9032 4425 8960
4364 8960
TIME...MOT...LOC 0148Z 218DEG 56KT 4425 9049 4395 8985 4375 8961
HAIL...<.75IN
WIND...70MPH
$$
DABWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 6:30 PM CDT, 1 hour 36 minutes earlier.
Area forecast discussion, May 17, 6:30 PM CDT, 1 hour 36 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 630 PM CDT Wed May 17 2017 .SHORT TERM...(Tonight through Thursday Night) Issued at 141 PM CDT Wed May 17 2017 Main focus is on severe potential this afternoon into this evening. Current analysis has surface/mid-level low pressure center over eastern Nebraska. Radar has some ongoing showers/thunderstorms ahead of the low moving across portions of southwest into central WI. Otherwise, temperatures were in the upper 60s to middle 70s with dew points in the 60s. Severe threat looks on track for the area this afternoon into this evening as the low lifts out of Nebraska into southeast MN. Increasing MuCape/Bulk Shear/Helicity sets up across our area for the likelihood of supercell thunderstorms capable of large hail, damaging winds and a few tornadoes. The highest tornado threat looks to be from northeast IA into southwest in central WI. The highest severe threat time still looks to be in the 3 to 8 pm time frame. There will also be the likelihood of some localized heavier rainfall from the storms with precipitable water values around 1.5 inches. Look for these storms to exit the area by later this evening but lingering showers will continue through the night into Thursday on the backside of the departing low/cyclonic flow aloft. Otherwise, cooler temperatures will be seen Thursday under clouds and cold cyclonic flow aloft. Look for highs only in the 50s to middle 60s along with brisk north winds. Decreasing cloudiness is expected Thursday night mainly north of I- 90 as high pressure noses in from Canada. Low temperatures are expected to dip into the middle 30s to lower 40s. .LONG TERM...(Friday through Wednesday) Issued at 141 PM CDT Wed May 17 2017 Friday will see a chance of showers mainly southwest of I-94 as a mid-level trough and push of 850mb moisture transport move in. Otherwise, still on the cool side with highs only in the 50s. Low pressure lifts from the Southern Plains into the region Friday night through Saturday for the likelihood of showers and isolated thunderstorms. Otherwise, gulf looks wide open with this system for plenty of available moisture. Look for the bulks of showers to move out by late Saturday night, with a lingering chance of showers on Sunday across north central WI. Otherwise, temperatures stay below normal with highs Saturday and Sunday in the upper 50s to the middle 60s. Cooler cyclonic flow aloft lingers over the region Monday through Wednesday for shower chances and temperatures remaining below normal. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 630 PM CDT Wed May 17 2017 Main taf concerns is another round of thunderstorms at both RST/LSE taf sites this evening...then the potential for IFR/MVFR conditions after 06z Thursday. First band of showers/storms has moved into central Wisconsin and second band of showers/storms pushing into northeast Iowa and southeast Minnesota. This second band will impact both the taf sites mainly through 01-02z Thursday. Showers will continue after 06z Thursday...however ceilings will lower into the IFR/MVFR conditions at both RST/LSE taf sites. && .HYDROLOGY...(This afternoon into Tonight) Issued at 141 PM CDT Wed May 17 2017 As of late this morning, emergency management and local law enforcement reported numerous county and township roads closed due to water over roads and washed out roadways across northern Trempealeau, northwest Jackson and northeast Buffalo counties. These were areas where radar estimated 4-6 inches had fallen last night. As a result, Areal Flood Warnings remain in effect for portions of northeastern Buffalo and northern Trempealeau/Jackson counties until midnight tonight. In addition, river flood warnings are also in effect for the Black River and Trempealeau Rivers. More showers and thunderstorms are expected this afternoon into tonight across the forecast area with another 1/2 to locally 2 inches of rainfall possible. This will keep rivers running higher than usual and could produce some ponding of water on roadway and lower lying areas, but flash flooding is not anticipated due to the expected fast-moving nature of the showers and storms, thereby not being focused over a certain area for any length of time. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...DAS LONG TERM....DAS AVIATION...DTJ HYDROLOGY....DAS
Hazardous weather outlook, May 17, 3:37 PM CDT, 4 hours 29 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 337 PM CDT Wed May 17 2017 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-182045- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 337 PM CDT Wed May 17 2017 This Hazardous Weather Outlook is for portions of southeast Minnesota, northeast Iowa, and southwest into central Wisconsin. .DAY ONE...Rest Of Today and Tonight Severe thunderstorms are expected through this evening, primarily before 8 pm. The risks will be isolated tornadoes, damaging winds and large hail. At this time, the tornado risk looks to be across portions of southeast Minnesota, northeast Iowa into western and central Wisconsin. Storms with damaging winds and large hail could occur across the entire area. Locally heavy rain will be possible with any storm, however, the storms should be fast moving limiting the potential for flash flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Another round of widespread rain looks to spread across the area Friday into Saturday night, with amounts of 3/4 inch to locally 1 1/2 inches appearing likely. Isolated thunderstorms are also possible later Friday night and Saturday. Severe weather is not expected with any of these storms. .SPOTTER INFORMATION STATEMENT... Spotter groups should be prepared for rapid activation into this evening as these storms will be fast moving. Any severe weather reports would be appreciated through this evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. DTJ
In the hours before
Local storm report, May 17, 7:48 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
748 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0731 PM TSTM WND GST 3 E STITZER 42.93N 90.56W
05/17/2017 M71 MPH GRANT WI TRAINED SPOTTER
&&
CJALocal storm report, May 17, 7:51 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
751 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0746 PM TSTM WND GST DE SOTO 43.43N 91.20W
05/17/2017 M47 MPH VERNON WI TRAINED SPOTTER
&&
SHEALocal storm report, May 17, 7:56 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
756 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0743 PM TSTM WND GST MOUNT STERLING 43.31N 90.93W
05/17/2017 M51 MPH CRAWFORD WI AMATEUR RADIO
0720 PM TSTM WND GST BRIDGEPORT 43.00N 91.05W
05/17/2017 E62 MPH CRAWFORD WI TRAINED SPOTTER
ESTIMATED WIND SPEEDS WITH TREES AND POWER LINES DOWN
&&
SHEALocal storm report, May 17, 7:58 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
758 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM TSTM WND DMG EXCELSIOR 43.25N 90.63W
05/17/2017 RICHLAND WI AMATEUR RADIO
TREES AND POWER LINES DOWN WITH POWER OUTAGES
&&
SHEALocal storm report, May 17, 8:00 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
800 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0759 PM TSTM WND GST 5 S VIROQUA 43.49N 90.89W
05/17/2017 M42 MPH VERNON WI AMATEUR RADIO
&&
SHEALocal storm report, May 17, 8:05 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
805 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0804 PM TSTM WND GST GOTHAM 43.21N 90.30W
05/17/2017 M57 MPH RICHLAND WI AMATEUR RADIO
&&
SHEAThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 7:00 PM CDT | Severe Thunderstorm Warning | ARX | Crawford, Grant | 75 min |
| May 17, 7:19 PM CDT | Severe Thunderstorm Warning | ARX | La Crosse | 41 min |
| May 17, 7:31 PM CDT | Severe Thunderstorm Warning | ARX | Crawford, Grant, La Crosse, Monroe, Richland, Vernon | 61 min |
| May 17, 7:31 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo, Trempealeau | 59 min |
| May 17, 9:06 PM CDT | Special Weather Statement | ARX | Clark, Taylor | 54 min |
| May 18, 9:42 AM CDT | River Flood Warning | ARX | Adams, Juneau | 6 days |
| May 18, 9:46 AM CDT | River Flood Warning | ARX | Juneau | 5 days |
| May 18, 2:48 PM CDT | Frost Advisory | ARX | Adams, Clark, Jackson, Juneau, Monroe, Taylor | 17 hr |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.